Get your Health question answered in 3 easy steps

169 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes pimples on the face while on a weight-loss diet?

Answered by
Dr.
Dr. Michelle Gibson James

General & Family Physician

Practicing since :2001

Answered : 15611 Questions

default
Posted on Tue, 8 May 2018 in Skin Hair and Nails
Question: Dr. XXXXXXX Gibson XXXXXXX

Hello Dr, I am doing good. I am on diet and I lost 2 kgs in just 25 days. Now my concern is I am getting lots of pimples on the face, it started appearing just 20 to 25 days back. I really don't know what is the cause of this problem. Kindly advice Thanks
doctor
Answered by Dr. Michelle Gibson James 4 hours later
Brief Answer:
different options available to you

Detailed Answer:
HI,

Sorry for the delayed reply

Wow, congrats on the weight loss, that's great.

Sorry for the acne though. This can sometimes occur with a change in diet unfortunately.
Acne can be affected by diet, stress or other factors but medically speaking it is related to--(1) increased production of oily fatty substance made in the skin called sebum
(2)inflammation of the skin
(3)plugging of hair follicles
(4)presence of a particular bacteria

There are a lot of acne washes available but most have salicylic acid , this is not very effective.

The gold standard for acne involves the use of a topical retinoid such as tretinoin, adapalene, tazarotene, isotretitoin but getting one of these may require a prescription from your doctor.

You need to consider searching for a wash or cream that has benzoyl peroxide in it, there are over the counter acne face washes/creams with this product.
Benzoyl helps to kill the bacteria and also helps to unplug the follicles.

Topical antibiotics also kill the bacteria and they help to reduce inflammation as well


There are some creams that combine benzoyl peroxide with a topical antibiotic eg BENZAMYCIN (has erythromycin which is antibiotic and benzoyl peroxide) and ZIANA/VELTIN (has clarithromycin and benzoyl peroxide)

If you can get one of these, that would be helpful.

If the acne is severe then you may a medication like EPIDUO which combines benzoyl peroxide with a retinoid

If you cannot get any combination then just use a benzoyl peroxide wash or cream, should work.

Summary---(1) BENZOYL PEROXIDE wash or cream, available over the counter should help

(2) if the acne is mild then a combination cream/wash or benzoyl with a topical antibiotic may be effective

(3)if it is severe then combination with topical retinoid

(4)if very severe and does not respond to topical medication, then oral tablets may be needed

Hope this helps, if it is not clear, feel free to let me know
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication ,   ,   ,   ,  

Recent questions on  Topical medication

doctor1 MD

Sore and red throat on one side for three days. Into lymph nodes and a little in ear. Gums feel tender. Do not feel bad otherwise.

doctor1 MD

I have a fever, loss of appetite, an extremely sore throat , a constant headache , white spots on the back of my tongue, lethargic. I thought I was just sick, but it seems to be getting worse. Does this look like strep?